Kansas, 2006

Ice Storm in Kansas, December 18 to 20, 2006

December 18 to 20, 2006 · NWS DDC · 17 events in 16 counties and zones

An ice storm moved into western Kansas late in the day on Tuesday, December 19th. There was a brief period of rain before the freezing rain began during the late afternoon.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An ice storm moved into western Kansas late in the day on Tuesday, December 19th. There was a brief period of rain before the freezing rain began during the late afternoon. This light freezing rain persisted until Thursday morning, December 21st. In some areas, the precipitation changed to snow, with 4 inches reported at Johnson City being the highest snowfall amount. From to inches of ice accumulation caused extensive power lines and tree limb damage. Many cities in the affected area reported power outages. In Dighton in Lane County, 4 to 6-inch tree limbs could be heard breaking during the night Tuesday, from over -inch ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 18, 3:18 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 18, 3:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CST MON DEC 18 2006

.DAYS 1-2...

...SIGNIFICANT ICE EXPECTED OVER PORTIONS OF SOUTHWEST KANSAS...

MAIN CHALLENGE IN THE FORECAST CENTERS AROUND SURFACE
TEMPERATURES...AND DEGREE OF WARM LAYER ALOFT WITH RESPECT TO
PRECIPITATION TYPE. THERE IS A LARGE DEGREE OF CONFIDENCE IN
WIDESPREAD 0.75 TO 1.25 INCH TOTAL LIQUID EQUIVALENT PRECIPITATION.

UPPER LOW WILL BEGIN INTERACTING WITH VERY RICH LOW LEVEL MOISTURE
CURRENTLY RESIDING ACROSS MUCH OF TEXAS PER 295K ISENTROPIC
ANALYSIS WITH 14-16C H85 DEWPOINTS PREVALENT. INGREDIENTS ARE
COMING TOGETHER FOR SIGNIFICANT ICE PROBLEMS...LARGELY BECAUSE OF
A) TREMENDOUS RESERVOIR OF MOISTURE ACROSS TEXAS...B) PROLONGED
SOURCE OF LIFT WITH INTERACTION BETWEEN QUASI-GEOSTROPHIC FORCING AND
MESOSCALE FRONTOGENETIC FORCING...ESSENTIALLY TRAINING OVER
SOUTHWEST KANSAS FOR 12 TO 18 HOURS...C) SURFACE HIGH IN PLACE
KEEPING COLD ENOUGH TEMPERATURES AND VERY DRY LOW LEVEL AIR AT THE
ONSET OF THE EVENT FOR WET-BULB COOLING EFFECTS TO KEEP SURFACE
TEMPS IN THE 28-31F RANGE.

THE MOST SIGNIFICANT MODEL DISCREPANCY BETWEEN THE GFS AND THE NAM
IS THE MAGNITUDE OF THE WARM AIR ALOFT CENTERED AROUND 750MB. THE
NAM SUGGESTS THE ADVECTION OF +2 TO +3C AS FAR NORTHWEST AS
JOHNSON AND SYRACUSE THROUGH MUCH OF THE EVENT. CURRENT THINKING
NOW IS THAT AN ALL-SNOW SCENARIO LOOKS MUCH LESS LIKELY OVER EVEN
THE NORTHWEST SECTION OF THE CWA. THINK EVEN IN HAMILTON COUNTY
THERE WILL BE A SIGNIFICANT PERIOD OF SLEET MIXED WITH FREEZING
RAIN...THEN BECOMING SLEET MIXED WITH SNOW. SNOW ACCUMS OF 1-3
INCHES ARE POSSIBLE IN THESE AREAS. THE NEXT CONCERN IS THEN
SURFACE TEMPERATURES FOR THE REST OF THE CWA...BECAUSE WITH SUCH A
PRONOUNCED WARM LAYER ALOFT...THINK THAT ALL SNOW FALLING THROUGH WARM
LAYER WILL COMPLETELY MELT...THUS WOULD TAKE A VERY COLD SURFACE
LAYER TO RE-FREEZE AS SLEET...SO THE THINKING IS THAT A MAJORITY
OF THE EVENT WILL BE FREEZING RAIN WEST OF A LINE FROM DODGE-
NESS-WAKEENEY ALL THE WAY WEST TO LAKIN-ULYSSES-HUGOTON. MODEL QPF
FIELDS ARE IMPRESSIVE WITH LARGE MODEL CONSISTENCY IN 1 TO 1.50
INCH QPF. THINK THAT A LARGE PART OF THE FORECAST AREA WEST OF
DODGE-NESS-WAKEENEY WILL SEE THREE-QUARTERS OF THE EVENT AS
FREEZING RAIN AND CONFIDENCE IS QUITE HIGH IN THIS SCENARIO. THUS
WILL GO WITH A WINTER STORM WARNING...PRIMARILY FOR UP TO A HALF
INCH OR MORE OF ICE ACCUMULATION ON TREES/POWERLINES. WEST OF THE
DOMINANT FREEZING RAIN AXIS...A NARROW CORRIDOR OF MAINLY SLEET
FOR THE EVENT SHOULD EXIST...REALLY TOUGH TO PIN THIS DOWN OF
COURSE AT 30-42 HOURS...HOWEVER UP TO AN INCH (OR MORE) OF SLEET
MAY ACCUMULATE ESPECIALLY IN THE FAR WESTERN COUNTIES.

COLD AIR CENTERED AROUND THE 750MB LAYER WILL EVENTUALLY FILTER
EASTWARD BUT NOT UNTIL A BULK OF THE PRECIPITATION IS OVER
WITH...HOWEVER THINK THAT SNOW MAY BE QUITE HEAVY FOR A BRIEF
PERIOD OF TIME WEDNESDAY MORNING AS IT MOVES SOUTHWEST TO
NORTHEAST ACROSS THE CWA.

WEDNESDAY...AS UPPER LOW WINDS UP TO OUR NORTHWEST...DRY INTRUSION
WILL WORK IN FAST AND THE EVENT WILL BE OVER WITH FOR SOUTHWEST
KANSAS. WE SHOULD EVEN BREAK OUT INTO DECENT SUNSHINE IN THE
SYNOPTIC DRY SLOT.

-UMSCHEID

.DAYS 3-7...

A SOMEWHAT ACTIVE PERIOD WILL PERSIST IN THE UPPER LEVEL FLOW
PATTERN OVER THE CONUS THROUGH THE UPCOMING WEEKEND BUT SOME
UNCERTAINTIES STILL EXIST. THE 12Z RUNS OF THE GFS AND THE EURO
MODELS ARE IN DECENT AGREEMENT THAT ANOTHER PIECE OF ENERGY MOVING
IN FROM THE EASTERN PACIFIC WILL DIVE INTO THE DESERT SOUTHWEST AND
TRACK EAST ALONG THE MEXICAN BORDER BEFORE LIFTING NORTHEAST ACROSS
TEXAS LATE IN THE WEEKEND.  THIS TREND HAS BEEN SHOWING UP FOR A FEW
DAYS NOW IN THE VARIOUS MODELS AND THE GFS ENSEMBLE MEANS HAVE BEEN
HINTING AT IT AS WELL. THE 12Z OPERATIONAL GFS HAS THE UPPER LOW
EJECTING OUT FASTER THAN THE OTHER MODELS WHICH IT SEEMS TO HAVE A
PROBLEM WITH AT TIMES.

AM THINKING THAT THE TRAJECTORY OF THE UPPER LOW WILL BE FAR ENOUGH
SOUTH THAT THERE WILL NOT BE MUCH CHANCE FOR ANY PRECIPITATION FROM
THIS SYSTEM MAKING AS FAR NORTH AS SOUTHWEST KANSAS. TEMPERATURES
ARE A BIT MORE PROBLEMATIC, DEPENDING ON HOW THE UPPER FLOW PATTERN
EVOLVES AROUND THE CLOSED SYSTEM.  THE ECMWF TENDS TO CUT THE
WESTERLY FLOW OFF WITH AND TRACK IT EAST ACROSS THE U.S. CANADIAN
BORDER WHILE THE OTHER MODELS TEND TO KEEP MORE TROUGHING IN PLACE
WITH COLDER AIR EXTENDING FARTHER SOUTH ACROSS THE CONUS.  FOR NOW
AM LEANING TOWARD THE LATTER IDEA WHICH WILL RESULT IN TEMPERATURES
NEAR OR EVEN A LITTLE BELOW NORMAL THROUGH EARLY NEXT WEEK.

BEYOND THIS TIME, IN THE 8 TO 10 DAY PERIOD, WE SHOULD BE IN BETWEEN
SYSTEMS FOR A FEW DAYS WHICH COULD RESULT IN A FEW DAYS OF DRY
WEATHER.  BEYOND THIS TIME THE GFS AND CANADIAN ARE SUGGESTING THAT
ANOTHER SYSTEM WILL CLOSE OFF IN THE SOUTHWEST WHICH COULD PUT THE
CENTRAL PLAINS IN LINE FOR ANOTHER STORM SYSTEM AROUND NEW YEARS.
AS FAR OUT IN TIME AS THIS IS, WILL NOT JUMP ON ANYTHING JUST YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  25  32  32  38 /   0  80 100  60
GCK  23  29  29  37 /   0  90 100  50
EHA  23  27  27  35 /  20  90 100  20
LBL  25  29  29  37 /  20  90 100  40
HYS  23  33  32  42 /   0  80 100  80
P28  32  36  36  45 /   0  80 100  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 12 PM CST /11 AM MST/ TUESDAY TO 9 AM
CST /8 AM MST/ WEDNESDAY FOR KSZ043-044-061>063-074>077-084>087.

WINTER WEATHER ADVISORY FROM 3 PM TUESDAY TO 9 AM CST WEDNESDAY
FOR KSZ030-031-045-046-064-078.

&&

FN25/02
Hazardous weather outlook, Dec 18, 3:31 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CST MON DEC 18 2006

KSZ061-062-074-075-084-085-190945-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
331 AM CST MON DEC 18 2006 /231 AM MST MON DEC 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY TUESDAY MORNING
INTO WEDNESDAY MORNING. A MIXTURE OF FREEZING RAIN, SLEET, AND
SNOW IS EXPECTED TO START IN THE ELKHART AREA BY AROUND DAYBREAK
TUESDAY MORNING THEN SPREAD NORTHEAST INTO THE REST OF THE AREA BY
NOON. THE MIXED PRECIPITATION SHOULD THEN CHANGE TO A MIX OF WET
SNOW AND RAIN THEN TO ALL SNOW BEFORE ENDING SOMETIME WEDNESDAY
MORNING. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WITH AROUND 5
INCHES NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD CALL IN ANY REPORTS OF ICE AND SNOW
ACCUMULATIONS.

KSZ043-044-063-076-077-086-087-190945-
SCOTT-LANE-FINNEY-HASKELL-GRAY-SEWARD-MEADE-
331 AM CST MON DEC 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY MORNING TUESDAY
INTO WEDNESDAY MORNING. A MIXTURE OF FREEZING RAIN, SLEET, AND
SNOW IS EXPECTED TO START MOVING INTO THE AREA DURING THE MORNING
ON TUESDAY. THERE COULD BE SOME LIGHT ICE AND SLEET ACCUMULATION
BEFORE CHANGING OVER TO A MIX OF RAIN AND SNOW IN THE AFTERNOON AND
EVENING. ANY FREEZING RAIN AND SLEET ACCUMULATIONS COULD MAKE
TRAVEL TREACHEROUS. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND
AROUND 1 OR 2 INCHES MAINLY IN GRASSY AREAS

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD CALL IN ANY REPORTS OF ICE AND SNOW
ACCUMULATIONS.

KSZ030-031-045-046-064>066-078>081-088>090-190945-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-CLARK-COMANCHE-BARBER-
331 AM CST MON DEC 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BREIF PERIOD OF FREEZING RAIN AND SLEET IS POSSIBLE EARLY TUESDAY
BEFORE CHANGING TO MAINLY A COLD RAIN DURING THE AFTERNOON. THE
ROADS SHOULD BE MAINLY WET WITH NO ICE ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 ice storm. Local standard time, as filed.

Ice Storm, Scott

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Lane

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Lane forecast zone
Reported by
Law Enforcement
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Six inch diameter tree limbs and power lines were brought down due to the accumulation of >3/4 of ice. Dighton was without power for some time.

Ice Storm, Hamilton

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

At least 1/4 inch of ice accumulation was reported.|

Ice Storm, Kearny

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Kearny forecast zone
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

One quarter of an inch of ice accumulated.

Ice Storm, Finney

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Stanton

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Stanton forecast zone
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Tree limbs and power lines down due to the accumulation of >1/4 of ice. Johnson was without power for some time.

Ice Storm, Grant

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Haskell

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Gray

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Gray forecast zone
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Morton

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Morton forecast zone
Reported by
Law Enforcement
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Tree limbs were brought down due to the accumulation of >1/4 of ice. 3 inches of snow fell toward the end of the event, reported at 1154 AM CST at a location 1 mile northeast of Richfield.

Ice Storm, Stevens

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Stevens forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Tree limbs and power lines down due to the accumulation of >1/4 of ice. Hugoton was without power for some time. 4 inches of snow accumulated toward the end of the event, measured at 0708 CST on the 20th.

Ice Storm, Seward

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Seward forecast zone
Reported by
Law Enforcement
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

One quarter inch of inch of ice accumulated.

Ice Storm, Meade

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Meade forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Trego

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Trego forecast zone
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Large tree limbs and power lines were brought down due to the accumulation of >1/4 of ice.

Ice Storm, Ness

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Ness forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Hodgeman

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Hodgeman forecast zone
Reported by
Law Enforcement
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Ice Storm, Hodgeman

When
December 18, 4:00 PM CST to December 20, 3:00 PM CST
Where
Hodgeman forecast zone
Reported by
Law Enforcement
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9432, 9433, 9434, 9435, 9436, 9437, 9438, 9439, 9440, 9441, 9442, 9443, 9444, 9446, 9447, 9448, 9449.